Coughing after round of IV steroids - When to worry?
My 12 year old started having symptoms of cough-variant asthma again after years of not having it. In the past she had symptoms after a virus, but this time it seemed to occur after drinking a tartrazine-containing beverage. We live overseas and took her to a neighboring country for treatment, after starting her on ventolin and flixotide inhalers. Oral ventolin made her cough worse, and an ER nebulizer treatment in the night did the same. She was admitted and began IV steroids and nebulizer treatments. The nebulizer treatments made her cough worse. I discovered they were using Berodual Forte (fenoterol), no longer used in the US. We asked them to change, and she did better with the Ventolin nebulizer treatments.She had chest x-rays, sputum cultures, pulmonary function tests, and was slowly weaned from the IV until now we are home and she is taking 5 mg of steroid every other day for the next few days, Seretide/Advair twice daily, Singulair, and Aerius. On the pulmonary function test, she had no change in response to Ventolin. She is much better, sleeping through the night, but coughing sporadically through the day and occasionally at night. She still coughs when she laughs or drinks something cold. It is a very deep, chesty cough that sounds as though she has TB! The doctor said she would cough for awhile in order to bring up the mucous plugs. We are quite concerned about her well-being and further incidences of this sort. How long should this go on, and should she be using inhalers instead of Seretide? Could she have viral pneumonia?
It is very difficult to make a diagnosis from the information you have presented. It does not sound like an infection (pneumonia). Seeing an expert in Pediatric Pulmonology is a critical step in trying to find out what is going on and getting the best treatment in place. She may need inhaled steroids at a higher dose, oral steroids every other day etc. It is unlikely that your daughter is allergic to all inhaled beta agonists. It will be important to test and find one that works.
Once a child has asthma, they will always have asthma. It does vary from child to child. For some children the symptoms will come and go. For others the symptoms are constant. However as children grow in size, their airways will also become larger. Sometimes children have little or no asthma symptoms when this happens. So it is possible for a child
HI,JUST WANTED TO TELL YOU MY DAUGHTER HAD A CHRONIC COUGH FOR 5 MONTHS WITH EXCESSIVE DRAINAGE,ALOT OF DOCTORS TREATED HER FOR ASTHMA,STEROIDS AND INHALERS OR ANTIBIOTICS OR FOR A COLD,SINUS INFECTION,IT NEVER GOT BETTER,COUGHING ALL THE TIME,NOTHING HELPED,IT GOT SO BAD I FINALLY TOOK HER TO LEBONHEUR HOSPITAL IN MEMPHIS FOR CHILDREN,TO MY SUPRISE THEY DID A SERIES OF TESTS,SHE SPENT TWO WEEKS THERE,A PEDIATRIC PULMATOLIST WENT TO LOOK IN HER LUNGS,SWELLING BUT NOTHING SERIOUS,AN ENT DONE A SERIES OF CT SCANS-SHE HAD SINUS DISEASE,ANOTHER NAME FOR ACUTE SINUSITES AND A SINUS CIST,A GASTROLOGIST SCOPED HER UPPER AND LOWER GI BECAUSE SHE HAD SOME SPELLS OF COUGHING UP BLOOD AND BLOOD IN STOOLS,LOWER GI WAS FINE,UPPER GI SHOWED ESOPHOGITIS,AN INFECTION/FUNGUS OF ESOPHGIS,MAY OF BEEN CAUSED BY ALL THE STEROIDS AND UNNECCESARY MEDS SHE TOOK IN PAST AND GET THIS,THE CHILD DOESNT EVEN HAVE ASTHMA,SHE HAD TROUBLE WITH SHORTNESS OF BREATH BECAUSE HER LUNGS AND ESOPGIS WAS SWELLED AND ALL THIS TIME EVERYONE ELSE PUMPED STEROIDS AND INHALER INTO HER,STEROIDS MADE HER GAIN 20 POUNDS IN 6 MNTHS,THEY TESTED HER WHEN SHE FIRST GOT THERE FOR TB,WHOOPING COUGH,CYCTIC FIBROSIVE,SHE WAS ON ISOLATION AWHILE UNTILL THE TESTS CAME BACK NEGATIVE,THEY WERE EVEN STUMPED AWHILE BEFORE THEY FOUND THINGS AND THESE ARE SOME OF THE BEST DOCTORS IN TENN,SHE ALSO HAS ACID REFLUX.ALL THESE THINGS COULD CAUSE A CHRONIC COUGH SO MAYBE YOU SHOULD GET A DIFFERNT OPION,SHES DOING ALOT BETTER NOW AND HARDLY EVER COUGHS-LET ME KNOW HOW IT TURNS OUT
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.